Monday, October 20, 2014
Worth Looking for Sarcoid/Cancer Diagnosis
Hi, I am looking for some advice as I am feeling lost! I am a 37 yr old female. I had nodules in my lungs that have gone away after 3 months (clear ct a month ago and nodules seen 3 to 4 months ago). Just after the clear ct I had difficulty breathing (tightness in throat and chest) with a nonproductive cough and hoarseness. This went away after given steroid inhaler. I have hypercalciuria, kidney stones (a couple stones in years past and recently 2 back to back) and a vit D metabolism issue identified in recent blood tests (high 1,25 and low of the other d). This was tested just 2 weeks prior to the clear ct. I want to move on, maybe just use thiazide and water consumption to correct the hypercalciuria. I have already had numerous testing and am a young, busy, working mother. Seems like more answers cause more tests, more bills, more radition, more stress, and no real answers! My endo wants me to have a PET/CT to look for area of inflammation or poss lymphoma. I feel this may be overkill considering the clear lung ct. Would it make more sense to retest the vitamin d to see if it has corrected itself now that the the obvious granulomas in the lungs have gone? I have already been exposed to 6 cts in the last year and would like to avoid further radiation! I have no symptoms now other than a stone and the chronic hypercalciuria, which may be ideopathic. I am scheduling an eye exam as well. Maybe a colonoscopy? Have had 3 month IBS bout in past that spontaneously remitted. Any thoughts? Thanks so much!
Dear Madam - Your presentation is not unusual. The fleeting infiltrates are almost certainly inflammatory in nature, and it is unlikely that the steroid inhaler is responsible for this. Malignancy is unlikely to cause lung nodules that disappear so quickly. Inflammatory lung nodules can develop from infectious (e.g., tuberculosis, fungal infections) or non-infectious (e.g., sarcoidosis) causes.
A biopsy of the affected tissue is necessary to confirm the diagnosis. Based upon the information provided, the cause of the hypercalcemia and the relationship of this to the lung nodules are unclear. Granulomatous inflammation can cause hypercalcemia associated with high levels of active (1, 25 -OH) vitamin D. The same profile can be seen in those who ingest excessive amounts of vitamin D (e.g., lots of milk) or with hyperparathyroidism.There are other causes of hypercalcemia, including various malignancies. Given all of these uncertainties, and the risks attendant to hypercalcemia (e.g., kidney stones, impaired kidney function, high blood pressure, etc.) you are advised to follow up with your doctors to determine the likely cause and the most appropriate treatment. A CT/PET scan may reveal areas with high metabolic activity (diseased tissue) that would guide definitive diagnostic tests.
Sincerely yours, Elliott Crouser, MD Director, Sarcoidosis Specialty Clinic The Ohio State University Medical Center
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University